Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Tucson, AZ

July 13, 2013Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2013, 6:00 PM MST for Cochise County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2013, 6:00 PM MST (01:00 UTC)
Expired
Jul 13, 2013, 6:45 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS55 KTWC 140100
SVRTWC
AZC003-140145-
/O.NEW.KTWC.SV.W.0035.130714T0100Z-130714T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST SAT JUL 13 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 645 PM MST

* AT 555 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST. DAVID OR 8 
MILES SOUTHEAST OF BENSON...OR   21 MILES NORTH OF SIERRA 
VISTA...AND MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3198 11044 3204 11019 3183 11011 3170 11035
TIME...MOT...LOC 0100Z 171DEG 12KT 3187 11024

$$
2 follow-up statements
593 
WWUS55 KTWC 140117
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
617 PM MST SAT JUL 13 2013

AZC003-140145-
/O.CON.KTWC.SV.W.0035.000000T0000Z-130714T0145Z/
COCHISE AZ-
617 PM MST SAT JUL 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR WEST CENTRAL COCHISE COUNTY...

AT 615 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAINT DAVID...OR 24
MILES NORTH OF SIERRA VISTA...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3175 11035 3198 11044 3204 11019 3183 11011
TIME...MOT...LOC 0117Z 171DEG 12KT 3192 11022

$$
056 
WWUS55 KTWC 140140
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
640 PM MST SAT JUL 13 2013

AZC003-140149-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-130714T0145Z/
COCHISE AZ-
640 PM MST SAT JUL 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 645 PM MST...

LAT...LON 3175 11035 3198 11044 3204 11019 3183 11011
TIME...MOT...LOC 0139Z 171DEG 12KT 3199 11023

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:34 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 2:34 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST SAT JUL 13 2013

.SYNOPSIS...MOIST AIR AND INCREASING TEMPERATURES TODAY WILL PROVIDE
CHANCES FOR THUNDERSTORMS ACROSS SOUTHEAST ARIZONA. DRIER AIR ON
SUNDAY OVER THE AREA SHOULD KEEP THE THUNDERSTORM ACTIVITY MINIMAL
AND CONTRIBUTE TO A WARMING TREND. THEN A WEATHER SYSTEM FROM THE
PLAINS STATES WILL MOVE WEST AND BEGIN TO AFFECT OUR WEATHER EARLY
NEXT WEEK WITH MORE MOISTURE AND INSTABILITY. THIS WILL INCREASE THE
THREAT OF SHOWERS AND THUNDERSTORMS MONDAY ONWARD WITH HIGH
TEMPERATURES COOLING OFF A BIT ONCE AGAIN.

&&

.DISCUSSION...WV IMAGERY SHOWS OUR WEAK INVERTED TROUGH MOVING
ACROSS NORTHERN MEXICO AND INTO SOUTHEAST ARIZONA. STRONG CONVECTION
HAS ALREADY INITIATED ALONG THE INTERNATIONAL BORDER WITH WEAKER
CELLS FORMING OVER SOME OF THE SKY ISLANDS. HI RES MODELS ARE
PERFORMING ADMIRABLY TODAY WITH MORE MODEL TO MODEL AGREEMENT THAN
YESTERDAY. THAT INCREASED MY CONFIDENCE THAT ACTIVITY WILL INCREASE
THROUGH THE AFTERNOON AND DISSIPATE AFTER 10 PM OR MIDNIGHT.

DRY SUBSIDENT AIR CURRENTLY OVER THE BIG BEND OF TEXAS WILL WORK
INTO ARIZONA OVERNIGHT PROVIDING THOSE DRIER CONDITIONS WE HAVE
ADVERTISED FOR A FEW DAYS. ISOLATED CONVECTION IS STILL POSSIBLE BUT
THE TRENDS ARE FOR A LESS ACTIVE AND WARMER DAY TOMORROW.

HEAVY RAIN THREAT STARTS MONDAY NIGHT...

WE HAVE BEEN MONITORING A LOW PRESSURE SYSTEM THAT IS CURRENTLY OVER
SOUTHERN INDIANA FOR SEVERAL DAYS NOW. THIS IS ONE OF THE MOST
UNIQUE EVENTS I HAVE EXPERIENCED IN MY SHORT 12 YEAR CAREER OF
FORECASTING. THIS SYSTEM ORIGINATED...MORE OR LESS...OVER THE GULF
OF ALASKA LIKE MANY LOW PRESSURE SYSTEMS THAT IMPACT THE U.S.. THE
SYSTEM MOVED EAST FOR SEVERAL DAYS OVER THE NORTHERN STATES AND
SOUTHERN CANADA. THEN IT TOOK A SOUTHERLY TRACK TOWARD PENNSYLVANIA
AND IS NOW HEADING DUE WEST TOWARD ILLINOIS. SOME OF OUR MORE
SEASONED VETERANS HAVE EVEN COMMENTED ON HOW RARE IT IS TO SEE A LOW
PRESSURE SYSTEM TAKE A WESTERLY STORM MOTION AT 40 DEG. NORTH
LATITUDE. IN FACT...THIS IS THE FIRST TIME I HAVE INTERROGATED UPPER
AIR PROFILES ACROSS NEBRASKA...IOWA AND MISSOURI TO BETTER
UNDERSTAND THE MOISTURE SOURCE THAT WILL EVENTUALLY REACH ARIZONA.

YESTERDAY...I WAS CONCERNED THE MODELS WERE OVEREMPHASIZING THE
MOISTURE CONTENT THAT WOULD EVENTUALLY REACH ARIZONA. IT APPEARED
UNLIKELY THAT THE RECYCLED MOISTURE OVER THE NORTH CENTRAL US WOULD
MAKE IT THIS FAR SOUTH WITHOUT DRYING OUT A BIT. HOWEVER...TODAYS WV
IMAGERY SHOWS A MOIST AIRMASS OVER IOWA AND MISSOURI. WHILE THE 12Z
SOUNDINGS WERE NOT OVERLY MOIST IN THE LOW LEVELS...THERE WAS BETTER
MOISTURE ABOVE 500 MB...AND SOUNDINGS FURTHER WEST INTO NEBRASKA HAD
BETTER LOW LEVEL MOISTURE. SATELLITE IMAGERY SHOWS A LARGE AREA OF
PWATS AROUND 2 INCHES OVER NEBRASKA.

THE OPERATIONAL GFS/CANADIAN/ECMWF ALL SHOW A SIMILAR TREND WITH THE
MOISTURE BECOMING WRAPPED UP IN THE WESTERLY MOVING TROUGH AND
ESSENTIALLY PUSH THE MOIST AIR TOWARD ARIZONA OVER THE NEXT SEVERAL
DAYS. SO TODAY...I AM MORE CONFIDENT THAT MOISTURE WILL BE PLENTIFUL
BY THE EARLY PART OF NEXT WEEK.

BY TUESDAY...THE UPPER LOW SHOULD BE PARKED SOMEWHERE OVER NEW
MEXICO AND THEN THE MODELS BRING THE LOW OVER AZ WEDNESDAY. THE GFS
AND CANADIAN HOLD ON TO SOME SEMBLANCE OF THE TROUGH OVER SOUTHERN
AZ THROUGH FRIDAY.

SO WHAT DOES ALL THIS MEAN...I AM NOT YET CONFIDENT THAT WE ARE IN
STORE FOR A MULTI-DAY HEAVY RAIN EVENT CAUSING FLOODING OVER MUCH OF
SE ARIZONA. WE COULD VERY EASILY EXPERIENCE LIGHT TO MODERATE RAIN
WITH MINIMAL IMPACTS. HOWEVER...IN THE PAST THESE NORTHEAST FLOW
EVENTS...WHEN COMBINED WITH A LITTLE MOISTURE AND EXTRA FORCING
COURTESY OF AN INVERTED TROUGH...HAVE PRODUCED HEAVY RAIN AND
FLOODING. SO WE INCREASED THE CHANCES FOR RAIN MONDAY NIGHT THROUGH
TUESDAY AND I RAMPED UP THE QPF A LITTLE. NO FLOOD WATCHES YET
BECAUSE A LOT CAN CHANGE BETWEEN NOW AND MONDAY. BUT IF THE MODELS
KEEP THESE SAME TRENDS THEN WE SHOULD BE WET NEXT WEEK AND GIVEN THE
RECENT RAINS...MUCH OF OUR ZONES STILL HAVE SATURATED GROUND
CONDITIONS SO RUNOFF WILL BE EASIER TO ACHIEVE.

IN ADDITION TO THE PRECIPITATION...WE ALSO LOWERED TEMPERATURES FROM
TUESDAY THROUGH THURSDAY. THE EXPECTED CLOUD COVER AND RAIN SHOULD
KEEP TEMPS WELL BELOW NORMAL.

JJB
&&

.AVIATION...SCT-BKN140 BKN300. ISOLD-SCT SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH 14/04Z LCL CIGS BKN070 BKN-OVC120. CONVECTION
DIMINISHING AFT 14/04Z. OUTSIDE OF THUNDERSTORMS WINDS WILL FOLLOW
NORMAL DIURNAL TRENDS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.  BROST

&&

.FIRE WEATHER...MOIST AIR IN PLACE WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING. BY SUNDAY...DRIER AIR IN
PLACE WILL BRING LIMITED THUNDERSTORM CHANCES AND A WARMING TREND
AND LOWER THE AFTERNOON RH LEVELS INTO THE 20S MANY AREAS. AN UPPER
LEVEL LOW WILL APPROACH FROM THE EAST EARLY NEXT WEEK INCREASING THE
MOISTURE AND INSTABILITY ACROSS THE REGION. THIS WILL RESULT IN AN
INCREASE IN CONVECTION ONCE AGAIN LATE MONDAY THROUGH THE REST OF
THE WEEK AS WELL AS SLIGHTLY COOLER TEMPERATURES AND HIGHER
HUMIDITIES.  BROST

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PUBLIC...BROST
FIRE WEATHER/AVIATION...GLUECK

In the hours before

Special weather statement, Jul 13, 3:35 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST SAT JUL 13 2013

AZZ506-507-514-132315-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING
SIERRA VISTA/BENSON AZ-
335 PM MST SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 415 PM MST...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF SAN MANUEL JUST EAST OF
REDINGTON...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...CAMPO
BONITO...EASTERN CATALINAS.

LAT...LON 3259 11079 3266 11046 3235 11046 3236 11063
TIME...MOT...LOC 2234Z 162DEG 3KT 3243 11057

MEYER
Special weather statement, Jul 13, 4:57 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
457 PM MST SAT JUL 13 2013

AZZ506-140045-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
457 PM MST SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 545 PM
MST...

AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SAN CARLOS RESERVOIR...OR 24
MILES SOUTHEAST OF GLOBE...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. RAINFALL AMOUNTS MAY EXCEED 1 INCH IN SOME LOCATIONS
WITH HEAVY FLOW IN NORMALLY DRY STREAMBEDS AND WASHES.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PINAL COUNTY.

LAT...LON 3314 11047 3296 11045 3311 11068 3315 11062
      3315 11059 3319 11051 3319 11050
TIME...MOT...LOC 2356Z 131DEG 6KT 3310 11050

MEYER
Special weather statement, Jul 13, 5:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST SAT JUL 13 2013

AZZ507-513-140145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
554 PM MST SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 645
PM MST...

AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BENSON NEAR SAINT
DAVID...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...ST. DAVID...SAINT
DAVID AND KARTCHNER CAVERNS STATE PARK.

LAT...LON 3185 11043 3208 11029 3179 11011 3172 11030
TIME...MOT...LOC 0053Z 155DEG 8KT 3184 11025

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 13, 5:54 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 13, 6:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 13, 6:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 13, 7:16 PM MSTSpecial Weather StatementTWC44 min
Jul 13, 9:31 PM MSTAreal Flood AdvisoryTWCCochise119 min
Jul 13, 10:32 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 14, 1:12 PM MSTSpecial Weather StatementTWC48 min
Jul 14, 1:24 PM MSTFlash Flood WarningTWCPima3 hr
Jul 14, 2:45 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz53 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.